I am taking Errin Tablets 28’s and I wanted to know if there is a correlation between losing hair and this particular contraceptive? I had a baby 4 1/2 months ago. I’ve had my thyroid and iron levels checked. It has thinned out everywhere, but there is concentrated hair loss at my widow’s peak that goes back a couple of inches in sort of a circular hair loss formation. I have always been a hair farmer so this is scaring me.
Your hair loss is most likely related to your pregnancy and the fact that you had a baby just 4.5 months ago. About 90% of your hair is growing at any given time and 10% of your hair follicles are in a resting phase. That is the reason we normally lose some hair everyday. If it gets excessive, we call it telogen effluvium. One occasion that we often see telogen effluvium is after pregnancy. Telogen effluvium is especially seen between months one to five following pregnancy, when the load of estrogen is removed. It is usually seen in 40 to 50% of women after pregnancy, and like most of the changes in pregnancy, it is temporary. Wait 4 to 6 months and you should grow your hair back. Meanwhile, make sure you are taking sufficient minerals and vitamins on a daily basis.
Any other cause of imbalance in estrogen level may increase hair loss. Scalp hair loss is reported in users of oral birth control pills containing norethindrone and ethinyl estradiol, like Errin tablets (Brevicon, Norinyl, Norethindrone), although their association with hair loss has not been completely confirmed yet. If you think your hair loss may be related to birth control pills, stop the pill and use another birth control method. You should also discuss this with your doctor.